Format

Send to

Choose Destination
See comment in PubMed Commons below
Acad Emerg Med. 2003 Aug;10(8):860-6.

Emergency department presentations of naltrexone-accelerated detoxification.

Author information

1
Department of Emergency Medicine, Sir Charles Gairdner Hospital, Hospital Avenue, Nedlands, Perth, Western Australia 6009, Australia.

Abstract

OBJECTIVES:

To analyze emergency department (ED) presentations after naltrexone-accelerated detoxification.

METHODS:

This was a retrospective cohort analysis of patient presentations to Sir Charles Gairdner Hospital Emergency Department over a six-month period (November 2000 to April 2001).

RESULTS:

During the six-month study period, 42 patients presented to the ED after naltrexone-accelerated detoxification. This represented 7% of patients treated at a single clinic over the same period. Presentation occurred within 24 hours in 40% of cases and within 48 hours in 74%. Clinical features on presentation included gastrointestinal (GI) symptoms (vomiting, 60%; abdominal pain, 55%; diarrhea, 45%), central nervous system [CNS] symptoms (excessive drowsiness, 55%; agitation requiring sedation, 50%), and respiratory symptoms (tachypnea, 33%; respiratory difficulties, 19%). Gastrointestinal symptoms were managed adequately with supportive therapy in most cases (intravenous fluids; antiemetics). Agitation sometimes required large doses of intravenous benzodiazepines (up to 730 mg in 44 hours), one-to-one nursing, and security staff. Two of 14 patients presenting with predominantly CNS disturbance required intubation (14%). Mean in-hospital stay for all patients was 18 hours (range 1 to 92 hours).

CONCLUSIONS:

A few patients undergoing outpatient naltrexone-accelerated detoxification during a six-month period subsequently required ED management. The clinical features encountered in this group of patients can be subdivided into GI or CNS predominance, with different management strategies. Most presentations can be managed in the ED or an associated observation ward, but departmental resources must be available for one-to-one nursing and security personnel. Patients presenting with agitation should be sedated with benzodiazepines; large doses may be required. Close monitoring of respiratory function is mandatory, and advanced airway management may be required.

PMID:
12896887
[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center